Are convulsions common in cerebral venous sinus thrombosis?
Q: My husband has been diagnosed with deep cerebral venous sinus thrombosis and is undergoing treatment for the same. Before the diagnosis, he had lost his power of speech and was paralysed on the right side of his body, but he could walk, though not normally. Subsequent to the start of medications, he has had 4 convulsive episodes during the past 2 days. The doctor at the hospital where he is undergoing treatment says this is normal in cases with thrombosis, but if too frequent, it can be worrisome. How long would it take for the dissolution of the clot in the brain, and whether it is actually normal for a person to have convulsions in this situation? Are there any other side effects of this? He is being treated with Heparin for the lysis of the thrombus and with Dilantin for the convulsions. Can the convulsions be due to side effect of any drugs though he is not allergic to any drugs known to me. Further, he has never had any episode previously of this kind.
A:It is quite common to have convulsions in this disease. It can take weeks and even months for recovery. Heparin is quite effective in most, but occasionally when the condition gets worse, one has to treat more aggressively with drugs directly introduced into the veins to dissolve the clot. It is unlikely that the convulsions are related to the drugs though rarely drugs can themselves cause convulsions. Residual effects of the disease can persist depending on the severity of the illness. If your husband has been conscious throughout, that is a good indicator he should do well.